Hospitalized, again... Anyone take Coumadin?

by Wendy
(www.retirement-online.com)

It's been a CRAZY month -- Dad was in the hospital for four days, but came home fine. My parents then suddenly arranged to go to Vegas with us for 2 weeks and we had fun, but we also visited Urgent Care twice for him. We got back on a Saturday, he was hospitalized, again, on Monday... for seven days, a whole week!


The problem, like many seniors, is the complexity of medications they give you, each one doing a different job with different side effects. Yikes!

This last one-week stay, he was diagnosed with a blot clot in his neck. This is really rare - to get a blood clot in the neck or arms, without any trauma involved... but he has one anyhow.

He has taken blood thinning meds for 15 years now but STILL got the blood clot!

So the doctors put him on Coumadin... it's a blood thinning med that can be monitored in the blood (where others, including aspirin, cannot). He will do blood tests weekly for the 3 - 6 months he is on Coumadin.

Wait -- here is what happened:

They can't put IV's in the left arm as the blood clot is on that side. They "blew a vein" (whatever that really means) in the right arm... blood pooled under his arm forming a huge navy blue/purple bruise. That scared the doctors too. They stopped the coumadin for a few days, unsure what to do.

So they release him, back on coumadin, to be monitored with weekly blood work. They warn IF there is any blood (nose, mouth, urine, etc), call the doctor or go to Emergency.

What happens? Blood in the urine two days later... so frustrating.

So the vascular surgeon and the urologist have taken him back off Coumadin - for the second time.

We'll find out what happens next week... but just very curious to see if others have experienced the same with Coumadin?

Comments for Hospitalized, again... Anyone take Coumadin?

Click here to add your own comments

coumadin bruises
by: aaron

Hi Wendy,

There's no other way. Attitude is of the greatest importance. Either you get on top of something or it gets on top of you. best wishes to you and your father and I hope his problem will soon disappear. In the meantime, tell him to give his attention to the things he loves best and keep himself occupied at them. I've found it works wonders.


aaron

coumadin bruises
by: aaron

Hi wendy,

As i wrote yesterday and the day before, I , yoo, suffer from these red and purple bruises on the arms. i have never felt any pain with them, none at all, but I can understand your father's feelings. Sometimes I feel I'm on show with everyone staring. I know others who suffer these blotches too but seem to be less sensitive.

Everyone is different, everyone likes to look nice, even us oldies. it's important to treat him with sympathy and understanding and to look for every possible way to make him feel better. If the summer weather is not too hot, and we had 40 degrees centigrade here this morning, I try to wear long-sleeved shirts.

Thanks for your birthday greetings. Were it not for this coumadin problem, I would carry on believing i had not yet grown up.

Have a good afternoon
Aaron

Wendy: And THAT, Aaron -- Is the way to celebrate a Birthday ("I would carry on believing i had not yet grown up.") Kudos to you for a great attitude!

coumadin
by: aaron

i am one of the "anonymous' writers from yesterday,the one who mentioned the bypass operation.

true, there are other medications available but since coumadin takers so often suffer from other problems too, they might not be applicable.

i have a kidney complaint, for the past 20 years, and so these alternatives are not for me. Each case has to be examined and analysed separately.

Concerning green leafy veggies, I was told to take a serving at breakfast time, usually around three lettuce leaves, or cucumbers or spring onion, the same amount each day, and then take the coumadin between 5 and 6 pm.

As i said, the whole situation does frighten me but I do my best to keep myself busy and active and try not to think about it. my general mood is good with just the occasional "down " feeling, especially when my arms look as though i've been attacked with a hot poker!

problematic as it is, we can live with coumadin although fears of serious illness, such as stroke, are never far from our minds.

good health and long years to all of us. I'm 67, by the way, my birthday is tomorrow.
Aaron

Wendy: Happy Birthday Aaron!

My dad has huge bruises on one arm, from wrist to elbow, and its really bothering him. I'm not sure it HURTS but he says it does.. I think the LOOK of it all bothers the heck out of him. It looks so mean... but so far, so good, like you HE Has Survived!!

PHOOEY ON COUMADIN. USE XARELTO.
by: JOANNA HARRINGTON

HELLO. HAD A TERRIBLE TIME WHEN MY DAD TOOK COUMADIN, REGULATING HIS DIET, ETC. HE HAS PASSED AWAY BUT I KNOW HE COULD NOT EAT MOST "GREEN" STUFF, WALNUTS, CRANBERRY JUICE, NO ALCOHOL AND HAD TO HAVE BLOOD DRAWS REALLY OFTEN. WE COULDN'T GET HIS BLOOD REGULATED.

MY HUSBAND IS ON XARELTO THERE IS NO DIET GUIDELINES AND NO BLOOD DRAWS! DON'T ASK ME HOW IT WORKS, BUT IT DOES. ASK YOUR DR. ABOUT IT IF YOU ARE ON COUMADIN. ONLY DRAWBACK HAS BEEN THAT IT IS VERY COST PROHIBITIVE. BUT,THERE IS NO PRICE TAG YOU CAN PUT ON LIFE!

clots can happen in any vessel
by: Anonymous

Now you know how those with your Dad's problems feel. Soon you will be his age. A lot of us can't just go the "herbal" route. I have seizures due to a thalamus stroke and finally have been given the OK to drive again. Of course, a stroke can be caused by a clot, blood vessel leak, or a blown vein or artery.

Coumadin Issues
by: Linda Lively

Hi Wendy....hope your dad is doing much better. When I worked Internal Medicine I helped our doctor manage about 75 coumadin patients. There are new anti coagulants on the market now and perhaps they may put your father on one of those instead and some are injection forms that can be done at home.

Coumadin has been around for ages, they need to take protime blood tests usually once/twice a week to see what his INR levels are...this is an international ratio unit developed kind of as a baseline that they can then monitor his levels weekly and adjust the dose as necessary to keep his level where they want it..usually between an INR of 2.0 and 3.0 depending on the problem.

Herbal medicines such as ginko can cause the blood levels to be too high and give a false reading. Vitamin E, and onions can also do this. The opposite effect is from green leafy veggies, and eating too many just before drawing blood can give a false low INR level. It usually is best to eat a small amount of greens on a daily basis to keep the blood levels on an even keel.

There is much on the computer about coumadin and the doctor and hospitals have guidelines for patients as well. Always watch for bleeding such as nose bleeds that won't stop or sudden bruises that can't be accounted for, blood in the urine or stool, etc..

Blown veins just means the phlebotomist may not have been that good at drawing blood. I have drawn blood for over 30 yrs and it takes a good technique to learn to do it right. When they put the tourniquet on your dad next time he can bend over and make a fist and put it down near the floor and shake his arm gently with the tourniquet on and this will help the veins to "pop" up and the phelbotomist can see them better. Hope this helps. Lindaz

Wendy: Thanks Linda!!!

coumadin
by: Anonymous

I've been taking coumadin for the past year, since my bypass operation.

I have regular INR tests and it's mostly under control but I do suffer from these horrible bruises and blotches on my arms which cause me considerable distress, being very sensitive to such things.

I have them on my legs too but they're covered by my trousers but now in the hot summer, it's uncomfortable to wear long-sleeved shirts.

I have no blood in the urine but this relatively new situation is causing me some depression, not clinical depression, of course, it doesn't need any treatment, just a bit of a "down" feeling sometimes when I imagine everyone ogling me. One friend asked me what it was and I said,"keep away, it's infectious!" he jumped !! it does help to keep one's humor.

best of luck and good health.

coumadin
by: Anonymous

I am so sorry anyone, especially seniors have to take so many meds. There are so many alternative, healthy, herbal remedies that could be substituted for pharmaceuticals, but you can't just go off meds in a radical manner - you have to be under a doctor's care.

Food affects Coumadin
by: Nettie

Did anyone talk to you and your family about how food can affect Coumadin? There are foods that need to be avoided.

Wendy: Yes, all the green leafy veggies have Vitamin K that can limit the coumadin affects. We are watching all that too! Yikes!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Aging.